Sunburn Boosters

Pharmaceutical IndustryHealthTrips and VacationsTravelMexico VacationsMedicine

Brace yourself for another Texas summer full of blue skies and sunshine. It's time to get out there and take a walk, play with the kids, but some medicines and skin care products, even foods, can be a sunburn booster.

You would never know it, but Melanie Amaral suffers from acne. Dermatologist Mark Thieberg prescribed Accutane, which can cause sensitivity to the sun. Melanie says she was told to be careful.

"I can imagine what would happen, I might blister really bad and have a really bad reaction to the sun with the medication."

"There is a whole range of medications." Says Dr. Thieberg. "Wether they are prescription medications, over the counter medications, even herbal medications that are commonly used."

The most common culprits may in your medicine cabinet. From Benadryl and Ibruprofen to St. John's Wart and Alpha-Hydroxy acids.

Dr. Thieberg says people should read the fine print about how products interact with the sun.

"Melanie is on Accutane and I have seen some people on Accutane in the summer go out sailing or motorcycle riding and come back after the weekend with just a horrible sunburn."

The reaction can be so severe the skin that can blister and be discolored for a long time. Even lime juice can interact with the sun. Dr. Thieberg sees it all the time when people return from vacationing in Mexico.

"Several days later they'll have this really unusual shaped red or brown rash on their skin."

As for Melanie, she'll be on Accutane for the entire summer and sunscreen is her best friend.

"Nothing has happened so far, it hasn't been over a hundred degrees yet."

Copyright © 2014, Los Angeles Times
Comments
Loading